Indiana, 2002

Flash Flood and Damaging Wind in Indiana, May 9, 2002

May 9, 2002 · NWS IND · 2 events in 2 counties and zones

1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 9, 2:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 9, 2:10 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 AM EST THU MAY 9 2002

LOW PRES OVR WI WITH CD FRONT ACRS IL...SE MO AND CENTRAL ARKANSAS.
RADAR SHOW ABUNDANT TSRA AND RWS ACRS IL. CLD TOPS HAVE GENERALLY
WARMED OVR THE PAST FEW HRS.

MAIN FCST FOCUS WL BE RAIN.

MODELS BRING THE CD FRONT ACRS THE AREA THIS MORNING AND GIVEN THE
RADAR TRENDS AND SATURATED GROUND FFA WL CONTINUE TDY. MAY EXTEND THE
WATCH INTO THE EARLY AFTERNOON AS PCPN SHUD COME TO AN END BY LATE
MORNING BUT RUN-OFF MAY STILL RESULT IN FLOODING. LOW PRES PULLS NE
AND DRAGS CD FRONT ACRS INDIANA TDY. TIME SECTIONS SHOW DEEP VERTICAL
MOISTURE AND GOOD VV. WITH ABUNDANT CLDS UPSTREAM WL HOLD OFF AN ON
CLRING TIL EVENING.  WITH TEMPS IN THE 70S ACRS THE CWA DO NOT EXPECT
A RECOVERY TO THESE LVLS AFT CD FRONT PASSAGE. STEADY READINGS IN
THE LOWER TO MID 60S SEEM REASONABLE GIVEN EXPECTED CLD COVER AND
CAA.

HIGH PRES BUILDS ACRS THE AREA FOR FRI TO LET US DRY OUT. TIME
SECTIONS SHOW GOOD SUBSIDENCE AS HIGH PASSES RIGHT THROUGH THE LWR OH
RVR VALLEY. CU RULE POS FOR FRI SO SUNNY WL BE THE WAY TO GO. GIVEN
THE H8 TEMPS AROUND 2C ACRS THE AREA ON FRI...WL LEAN A BIT COLDER
HERE ON FWC TEMPS.

PCPN MAY RETURN TO CENTRAL INDIANA ON SATURDAY AS A WARM FRONT OVR
THE LOW MISSISSIPPI VALLEY SURGES NORTHWARD TOWARD OUR STATE. ONGOING
FCST LOOKS TO HANDLE THIS WELL...MAY UP THE POPS HERE SLIGHTLY.

IND...FLOOD WATCH
INZ043>049-051>057-060>065-067>072 THROUGH EARLY THIS AFTERNOON.
RPG

In the hours before

Special weather statement, May 8, 10:00 PM EST, 6 hours before
INZ021-028>031-035>049-051>057-060>065-067>072-090600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1000 PM EST WED MAY 8 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA
OVERNIGHT...

A COLD FRONT FROM EASTERN IOWA TO THE TEXAS PANHANDLE WILL
MOVE INTO WESTERN INDIANA SHORTLY AFTER DAYBREAK ON THURSDAY. A
SQUALL LINE IS LIKELY TO MOVE ACROSS CENTRAL INDIANA OVERNIGHT AND
INTO THURSDAY MORNING WITH DAMAGING WINDS POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED.

KOCH

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Vigo

When
May 9, 4:00 AM EST to 6:00 AM EST
Where
Vigo County, 3 mi NW of Terre Haute
Property damage
$200,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Bridge washed out

Thunderstorm Wind, Montgomery

When
May 9, 4:00 AM EST to 4:15 AM EST
Where
Montgomery County, Waveland
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
39.883, -87.050

Roof blown off a home and a garage was damaged

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295956, 5295957.